Clostridium difficile (commonly referred to as “C diff”), is a bacteria that is a common cause of severe illness in hospital and nursing home settings. C diff is found naturally in many healthy peoples’ digestive tract, and, in such cases, it does not pose a health risk as the c diff bacteria are kept in check by the many other types of intestinal bacteria.
There are over 1000 types of bacteria commonly found in the human digestive system. They serve an essential purpose in digestion and the various bacteria have symbiotic relationships among themselves. Some bacteria naturally create waste which can be toxic. If unchecked by the other bacteria, the toxic buildup can cause severe illness.
C diff infections often occur after someone has been provided a broad spectrum antibiotic. The use of antibiotics is common when a person undergoes surgery in order to prevent a post-surgical infection. Since many people, especially the elderly and infirm, reside in a nursing home after surgery to recuperate and receive physical therapy, a c diff infection will often appear at the nursing home.
C diff infections can also occur when someone requires a feeding tube. A gastric tube (or “g tube”) is used to provide a liquefied diet, rich in nutrients, directly into the person’s small intestine where it is quickly absorbed. However, when on such a diet, the large intestine is deprived of fiber, starches and sugar which can lead to the reduction of healthy bacteria. A niche is left for c diff to run rampant as it is no longer kept in check by the other bacteria.
Similarly, total parenteral nutrition (“TPN”) or intravenous feeding, in which the person is fed intravenously, can cause the exact same problem. Again, this is a common scenario in the nursing home environment as persons with feeding tubes or intravenous feeding typically require significant nursing care.
C diff is extremely contagious and can be transferred by person to person contact or through objects such as door handles, clothing, towels and bed linens. As such, it is imperative that nursing homes be especially diligent in: washing hands after touching each resident; providing clean towels and bed linens; and thoroughly cleaning all potentially contaminated surfaces and objects.
According the the Centers for Disease Control, each year 500,000 Americans suffer from c diff infections. Of those, approximately 29,000 die within 30 days. The most vulnerable population is the elderly with 80% of the c diff related deaths occurring with people aged 65 or over. Not surprisingly, the CDC estimates that 100,000 nursing home residents contract c diff each year.
It is imperative that nursing home staff be well trained to identify the signs of a c diff infection. Symptoms include: prolonged diarrhea; an especially foul smell to the feces; feces with the consistency of coffee grounds; abdominal cramping; loss of appetite; weight loss; nausea; vomiting; fever; lethargy; and abdominal distension. It is critical that such signs be reported immediately to the resident’s physician. The early administration of antibiotics, such as Flagyl or Cipro, can prevent the infection from worsening. Untreated, c diff can lead to: severe inflammation of the intestines; rupture of the intestines; septic shock; and death.
Our lawyers have handled two wrongful death cases resulting from c diff infections in Jacksonville nursing homes. In both cases, our investigations found that the nursing homes ignored obvious signs of infection until it was too late. If you or a loved one are experiencing the signs and symptoms of a c diff infection, it is necessary that you report the problem immediately to the nursing home’s director of nursing, the assistant director of nursing; the nurse unit manager; and the doctor. If your complaints fall on deaf ears, go the the hospital. Every hour counts when a vulnerable person is suffering from c diff. Continue reading